Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 92, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2017, 3:18 PM CDT for Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 3:18 PM CDT (20:18 UTC)
- Expired
- Jul 17, 2017, 4:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 159 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:39 PM CDT | HAIL 0.88 | 1 Sse Wahpeton, ND | |
| Jul 17, 3:40 PM CDT | HAIL 1 | Wahpeton, ND | SECOND ROUND OF HAIL. LOTS OF NICKEL TO QUARTER SIZED. |
| Jul 17, 4:05 PM CDT | HAIL 1 | 7 Sw Fergus Falls, MN | LARGE HAIL FELL FOR SEVERAL MINUTES ACROSS SOUTHERN ORWELL TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185
WUUS53 KFGF 172018
SVRFGF
MNC111-167-NDC077-172115-
/O.NEW.KFGF.SV.W.0092.170717T2018Z-170717T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
318 PM CDT MON JUL 17 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Otter Tail County in west central Minnesota...
Southeastern Wilkin County in west central Minnesota...
East central Richland County in southeastern North Dakota...
* Until 415 PM CDT.
* At 318 PM CDT, a severe thunderstorm was located over Breckenridge,
or over Wahpeton, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Doran around 325 PM CDT.
Everdell around 335 PM CDT.
Foxhome around 350 PM CDT.
Carlisle around 405 PM CDT.
Elizabeth around 410 PM CDT.
Other locations impacted by this severe thunderstorm include Fergus
Falls Airport.
This includes Interstate 94 in Minnesota between mile markers 40 and
64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4611 9664 4636 9675 4653 9599 4619 9584
TIME...MOT...LOC 2018Z 252DEG 23KT 4627 9658
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
VG2 follow-up statements
431
WWUS53 KFGF 172048
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
348 PM CDT MON JUL 17 2017
NDC077-172058-
/O.CAN.KFGF.SV.W.0092.000000T0000Z-170717T2115Z/
Richland ND-
348 PM CDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RICHLAND COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota.
LAT...LON 4612 9654 4639 9662 4653 9599 4619 9584
TIME...MOT...LOC 2048Z 252DEG 23KT 4633 9632
$$
MNC111-167-172115-
/O.CON.KFGF.SV.W.0092.000000T0000Z-170717T2115Z/
Otter Tail MN-Wilkin MN-
348 PM CDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN OTTER TAIL AND SOUTHEASTERN WILKIN COUNTIES...
At 348 PM CDT, a severe thunderstorm was located near Foxhome, or 12
miles west of Fergus Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Carlisle around 405 PM CDT.
Fergus Falls and Elizabeth around 410 PM CDT.
Erhard and Edwards around 415 PM CDT.
Other locations impacted by this severe thunderstorm include Fergus
Falls Airport.
This includes Interstate 94 in Minnesota between mile markers 40 and
64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4612 9654 4639 9662 4653 9599 4619 9584
TIME...MOT...LOC 2048Z 252DEG 23KT 4633 9632
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
VG566
WWUS53 KFGF 172115
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
415 PM CDT MON JUL 17 2017
MNC111-167-172125-
/O.EXP.KFGF.SV.W.0092.000000T0000Z-170717T2115Z/
Otter Tail MN-Wilkin MN-
415 PM CDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTTER TAIL AND
SOUTHEASTERN WILKIN COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota.
LAT...LON 4612 9654 4639 9662 4653 9599 4619 9584
TIME...MOT...LOC 2115Z 252DEG 23KT 4638 9610
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:07 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 17, 2:07 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 207 PM CDT Mon Jul 17 2017 .SHORT TERM...(This evening through Tuesday) Issued at 121 PM CDT Mon Jul 17 2017 Expecting convective initiation 20-22z time frame as any cap eroding and airmass continues to destabilize with around 5 more degrees to reach convective temperatures. CAMs seem to have a relatively good handle on expected outcome and makes sense considering current conditions and expected frontal position. Prime area for severe storms likely along and south of a Lisbon- FAR- BJI line. Large hail and damaging winds main concern however a little concerned with mini surface low over far se ND and tornado potential so will be watching this area close. Convection should propagate e-se through early evening so does not look like a long lived event. More uncertain about later tonight as CAMs farther north with next batch of shra/tsra associated with exit region/nose of another jet streak. Pop location across the south will be the main challenge for tomorrow. Otherwise drier and cooler airmass working into the fa should keep severe threat to our south. Generally kept pops along and south of I94 for now. Temperatures will be at or a few degrees blo seasonal averages. .LONG TERM...(Tuesday night through Monday) Issued at 121 PM CDT Mon Jul 17 2017 Surface high pressure is in control to start the period as the upper pattern becomes more zonal and the jet sets up along the international border. Models indicate a few waves propagating through the flow...and the resultant instability will bring chances for more precipitation on Wednesday...then again late Friday and into Saturday. Temperatures for the remainder of the period should be more seasonable...with highs in the 80s and lows in the lower 60s through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1253 PM CDT Mon Jul 17 2017 Best potential for redevelopment this afternoon will be roughly along and south of a line from FAR to BJI with both sites on edge. Added tempo or vc group into early evening. Otherwise VFR conditions expected through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Voelker
Hazardous weather outlook, Jul 17, 6:22 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 622 AM CDT Mon Jul 17 2017 NDZ006>008-014>016-024-026-028-054-181130- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Griggs-Western Walsh County- 622 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049- 052-053-181130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland- 622 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are expected this afternoon and evening over the area. Thunderstorms are expected to develop after 3 PM CDT and should end around 11 PM CDT. Hail to 2 inches in diameter and wind gusts to 70 mph are forecast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:30 AM CDT | Special Weather Statement | FGF | Mahnomen, Norman, Polk, Red Lake | 60 min |
| Jul 17, 5:26 AM CDT | Special Weather Statement | FGF | Red Lake | 49 min |
| Jul 17, 3:26 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 64 min |
| Jul 17, 4:24 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 66 min |
| Jul 17, 4:34 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 56 min |
| Jul 17, 4:38 PM CDT | Special Weather Statement | FGF | Wadena | 67 min |
| Jul 17, 5:01 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 3 hr |
| Jul 17, 5:04 PM CDT | Areal Flood Advisory | FGF | Wadena | 3 hr |
| Jul 17, 5:30 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 39 min |
| Jul 17, 6:05 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 115 min |
| Jul 17, 6:13 PM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail | 3 hr |
| Jul 17, 6:20 PM CDT | Special Weather Statement | FGF | Traverse | 25 min |
| Jul 17, 12:35 AM CDT | Special Weather Statement | FGF | Benson, Cavalier, Ramsey, Towner | 55 min |
| Jul 17, 1:31 AM CDT | Special Weather Statement | FGF | Benson, Ramsey | 59 min |
| Jul 17, 3:31 AM CDT | Special Weather Statement | FGF | Grand Forks | 59 min |
| Jul 17, 4:52 PM CDT | Special Weather Statement | FGF | Richland | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.